Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 210, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 19, 2014, 9:48 PM CDT for Clay County, Yankton County, South Dakota. It was in force for 6 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2014, 9:48 PM CDT (02:48 UTC)
- Expired
- Sep 19, 2014, 9:54 PM CDT
- In force
- 6 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clay County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1032 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1892 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
427
WUUS53 KFSD 200248
SVRFSD
SDC027-135-200315-
/O.NEW.KFSD.SV.W.0210.140920T0248Z-140920T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 PM CDT FRI SEP 19 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN YANKTON COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
CLAY COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
* UNTIL 1015 PM CDT
* AT 948 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MECKLING...
OR 8 MILES NORTHWEST OF VERMILLION...MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
VERMILLION AROUND 1000 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE GAYVILLE
AND ST. HELENA BOAT DOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4280 9716 4281 9720 4284 9722 4285 9724
4285 9729 4287 9731 4286 9734 4286 9737
4287 9738 4308 9694 4289 9680 4283 9681
4277 9705 4277 9713
TIME...MOT...LOC 0248Z 248DEG 24KT 4285 9705
HAIL...1.00IN
WIND...<50MPH
$$
BT1 follow-up statement
683
WWUS53 KFSD 200254
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
954 PM CDT FRI SEP 19 2014
SDC027-135-200304-
/O.CAN.KFSD.SV.W.0210.000000T0000Z-140920T0315Z/
YANKTON SD-CLAY SD-
954 PM CDT FRI SEP 19 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YANKTON AND CLAY
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4280 9716 4281 9720 4284 9722 4285 9724
4285 9729 4287 9731 4286 9734 4286 9737
4287 9738 4308 9694 4289 9680 4283 9681
4277 9705 4277 9713
TIME...MOT...LOC 0253Z 248DEG 24KT 4287 9700
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:39 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Sep 19, 6:39 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 639 PM CDT FRI SEP 19 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 411 PM CDT FRI SEP 19 2014 SURFACE BOUNDARY CONTINUES TO SETTLE SOUTHEAST THIS AFTERNOON. WITH THERMAL RIDGE ALOFT MOVING OVERHEAD...TEMPERATURES HAVE SOARED INTO THE 80S OVER MUCH OF THE CWA...10-15+ DEGREES ABOVE TYPICAL MID- SEPTEMBER HIGHS. THE PRIMARY CONCERN INTO THE OVERNIGHT HOURS WILL BE WITH CHANCES OF CONVECTION THIS EVENING. SURFACE FRONT WILL CONTINUE TO DROP SE AND BY 00Z EXTEND ALONG A LINE FROM YANKTON...TO SIOUX FALLS AND NORTHEAST TO WORTHINGTON. SOUNDINGS CONTINUE TO INDICATE THE AREA REMAINS FAIRLY CAPPED INTO THE EVENING...BUT LOW-LVL CONVERGENCE WILL BEGIN TO INCREASE BY 00Z AS ELONGATED MID-LVL TROUGH MOVES THROUGH THE NORTHERN PLAINS. INCREASING FRONTOGENESIS WITHIN THE 800:700 MB LAYER SHOULD BE STRONG ENOUGH TO PRODUCE A LINEAR AREA OF MAINLY ELEVATED THUNDERSTORMS OVER THE SERN THIRD OF THE CWA. CANNOT RULE OUT A MARGINALLY SVR STORM OR TWO...AS EFFECTIVE CAPE AND SHEAR VALUES AVERAGE AROUND 1200 J/KG AND 30 KNOTS. THIS SCATTERED ACTIVITY SHOULD DRIFT SOUTHWARD BY EARLY MORNING. A LACK OF STRONG COLD ADVECTION ALOFT WILL LEAD TO ANOTHER WARM DAY ON SATURDAY. THE BIGGEST SHOT OF COLDER AIR IS NOT EXPECTED TO ARRIVE UNTIL THE EVENING...WHEN A SECONDARY COLD FRONT MOVES THROUGH THE REGION. TEMPERATURES WILL CLIMB BACK NEAR THE 80 DEGREE MARK. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 411 PM CDT FRI SEP 19 2014 SECONDARY BOUNDARY WILL BE PUSHING THROUGH THE REMAINDER OF THE CWA ON SATURDAY EVENING. MINIMAL INSTABILITY WILL BE FOCUSED IMMEDIATELY NEAR AND JUST BEHIND THE BOUNDARY...WITH POTENTIAL FOR A FEW HUNDRED J/KG CAPE. COVERAGE WOULD CERTAINLY BE TOWARD THE MINIMAL END...AND FORCING ON A QUICK TRIP OUT OF THE AREA BY EARLY EVENING...THANKS TO 130 KNOT JET. WINDS LOOK TO DROP OFF TOO QUICKLY IN MOST SOLUTIONS WITH DECENT POST FRONTAL SUBSIDENCE AND UP TO 20 TO 25 KNOTS WINDS AROUND 500-600 FT AGL...SO KICKED UP A BIT THROUGH THE EVENING AND EARLY OVERNIGHT HOURS. SUNDAY...WITH SURFACE RIDGE BUILDING THROUGH THE WESTERN CWA...EAST WILL STILL BE IN ENOUGH NORTHERLY FLOW TO BE SOMEWHAT BREEZY...WITH MIXING TEMPS UPPER 60S TO LOWER 70S. MORE FLAT CUMULUS IN EAST VERSUS WEST. COOLEST NIGHT OF THE PERIOD WILL BE SUNDAY NIGHT AS SPRAWLING RIDGE DRIFTS OVER THE AREA...CENTERED JUST EAST OF I 29 BY MONDAY MORNING. COULD SEE A FEW OF THE COOLER SPOTS DIP TO AROUND 40 DEGREES. ON MONDAY...UPPER LOW CURRENTLY OFF THE SOUTHWESTERN U.S. WILL BE PULLED NORTHEAST WITH TROUGH DEEPENING AGAIN OFF THE WEST COAST. INCREASING MOISTURE TRANSPORT SHOULD START TO BRING FIRST THREAT OF RAINFALL BY MID TO LATE AFTERNOON TO THE WEST...AND SPREADING TO AROUND THE I29 CORRIDOR BY TUESDAY MORNING. CONTINUED DRIER AND STABLE TRAJECTORY INTO THE EASTERN AREAS...AND OVERALL NOT GREATLY IMPRESSED BY POTENTIAL FOR ANY THUNDER COVERAGE COMPARED TO PRECIPITATION COVERAGE...SO KEPT A CATEGORY LOWER FOR THE MOST PART. A MUCH MORE CONFIDENT CONSENSUS TODAY ON HANDLING OF EARLY TO MID WEEK TROUGH WORKING THROUGH MEAN LARGE SCALE RIDGING ACROSS THE CENTRAL PLAINS. IN FACT...GFS ENSEMBLES IN EXTRAORDINARY AGREEMENT WITHIN SOLUTION ENVELOPE...AND ONLY BEGIN TO DIFFER WITH OTHER SOLUTIONS BY THURSDAY AND FRIDAY IN STALLING UPPER WAVE OVER THE AREA AND RECONNECTING WITH FLOW AHEAD OF THE DEEP WESTERN TROUGH WHICH EVOLVES AGAIN BY LATE WEEK. MUCH OF THE TUESDAY/WEDNESDAY TIME FRAME LOOKS TO BE FAIRLY WEST WITH SLOW MOVING MOISTURE TRAJECTORY ALONG AND AHEAD OF TROUGH AXIS. DIURNAL RANGES LOOK TO BE SMALLER FOR TUESDAY INTO THURSDAY MORNING...WITH SOME TENDENCY FOR MORE DIURNAL HEATING LATER WEEK...WITH RETURN TO SLIGHTLY ABOVE NORMAL DAYTIME READINGS...AND MUCH ABOVE NORMAL NIGHTTIME READINGS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 639 PM CDT FRI SEP 19 2014 COLD FRONT MOVING ACROSS THE AREA WITH WINDS SWITCHING FROM SOUTHWEST TO LIGHT WESTERLY BEHIND THE BOUNDARY. THIS BOUNDARY SHOULD REACH KSUX AROUND 03Z OR 04Z. WITH AN UPPER WAVE MOVING NORTH OVER THE BOUNDARY...THERE IS THE POTENTIAL FOR THUNDERSTORMS TO DEVELOP AFTER SUNSET AROUND KSUX. STILL NOT CONFIDENT IT WILL HIT KSUX SO KEPT AS VCTS FOR NOW BETWEEN 02Z AND 04Z. OTHERWISE...WINDS WILL DECREASE AND SKIES SLOWLY CLEAR OVER TOWARD DAWN ACROSS THE AREA. AS IT WARM IN THE LATE MORNING WINDS WILL ONCE AGAIN INCREASE THROUGH THE AFTERNOON. THE STRONGEST WINDS WILL BE AROUND KHON WHERE GUSTS WILL APPROACH 30 KTS. OUTSIDE ANY CONVECTION...VFR CONDITIONS EXPECTED THROUGH THE NIGHT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...DUX LONG TERM...CHAPMAN AVIATION...SCHUMACHER
Hazardous weather outlook, Sep 19, 2:00 PM CDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 200 PM CDT FRI SEP 19 2014 IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ071-201900- DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA- WOODBURY-IDA-DIXON-DAKOTA-UNION- 200 PM CDT FRI SEP 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT...WITH THE HIGHEST CHANCES BETWEEN 7 PM AND 3 AM...ALONG AND SOUTH OF A LINE FROM YANKTON TO BERESFORD TO ROCK RAPIDS AND WORTHINGTON. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED STORMS MAY BE CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 60 MPH WIND GUSTS. ADDITIONALLY...THOSE OUTDOORS SHOULD BE AWARE OF THE POTENTIAL FOR LIGHTNING THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 8 PM THIS EVENING. IAZ001-002-MNZ080-081-089-090-098-SDZ062-066>070-201900- LYON IA-OSCEOLA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK-MINNEHAHA- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD- 200 PM CDT FRI SEP 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING...WITH THE HIGHEST CHANCES BETWEEN 7 PM AND 10PM. A FEW STRONG STORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. ADDITIONALLY...THOSE OUTDOORS SHOULD BE AWARE OF THE POTENTIAL FOR LIGHTNING THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE AFTER 8 PM THIS EVENING. MNZ071-072-097-SDZ038>040-050-052>061-063>065-201900- LINCOLN MN-LYON MN-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON- 200 PM CDT FRI SEP 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
In the hours before
Local storm report, Sep 19, 8:57 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
857 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL 5 N HULL 43.26N 96.12W
09/19/2014 E1.00 INCH LYON IA TRAINED SPOTTER
&&
TRMLocal storm report, Sep 19, 9:07 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
907 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM HAIL BOYDEN 43.19N 96.00W
09/19/2014 E1.00 INCH SIOUX IA FIRE DEPT/RESCUE
&&
TRMLocal storm report, Sep 19, 9:11 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
911 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL 9 N VERMILLION 42.91N 96.95W
09/19/2014 E1.00 INCH CLAY SD TRAINED SPOTTER
&&
TRMLocal storm report, Sep 19, 9:24 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HAIL 3 SSE MATLOCK 43.21N 95.90W
09/19/2014 E1.00 INCH SIOUX IA TRAINED SPOTTER
&&
TRMLocal storm report, Sep 19, 9:27 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
927 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL BOYDEN 43.19N 96.00W
09/19/2014 E1.50 INCH SIOUX IA TRAINED SPOTTER
&&
TRMLocal storm report, Sep 19, 9:44 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
944 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 11 WSW HAWARDEN 42.94N 96.68W
09/19/2014 E60 MPH UNION SD TRAINED SPOTTER
PEA SIZED HAIL ACCOMPANIED THE STRONG WINDS.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 8:54 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 36 min |
| Sep 19, 9:23 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 37 min |
| Sep 19, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 32 min |
| Sep 19, 9:44 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 31 min |
| Sep 19, 11:01 PM CDT | Severe Thunderstorm Warning | FSD | Union | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.